Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 150, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 21, 2024, 8:19 AM CDT for Lyon County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2024, 8:19 AM CDT (13:19 UTC)
- Expired
- Sep 21, 2024, 8:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -598 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 5:55 AM CDT, 2 hours 24 minutes earlier. Its key messages:
- Rainfall amounts continue to trend down for today through Sunday, with only low chances (20-30%) for a few hundredths of an inch of rain through the Woodbury to Clay counties corridor.
- Northwesterly winds will increase today behind a cold front, gusting 30 to 40 mph into this evening.
- With the passage of a cold front, temperatures trend downward to below normal levels for Sunday and Monday.
- Temperatures trend back to near normal levels for next week, with a limited chance of precipitation through the period.
Area forecast discussion, Sep 21, 5:55 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 555 AM CDT Sat Sep 21 2024 .KEY MESSAGES... - Rainfall amounts continue to trend down for today through Sunday, with only low chances (20-30%) for a few hundredths of an inch of rain through the Woodbury to Clay counties corridor. - Northwesterly winds will increase today behind a cold front, gusting 30 to 40 mph into this evening. - With the passage of a cold front, temperatures trend downward to below normal levels for Sunday and Monday. - Temperatures trend back to near normal levels for next week, with a limited chance of precipitation through the period. && .DISCUSSION... Issued at 350 AM CDT Sat Sep 21 2024 In a strong southerly flow with high pressure to our east and a surface trough to our west, it has been a very mild night across the area with current temperatures in the mid 60s to lower 70s. Not expecting temperatures to fall a whole lot more through the night - bottoming out in the 60s near daybreak. The main story for today continues to be the passage of a cold front through the area - presently located over central SD very early this morning. As has been the trend over the past few model runs, the impacts from this front continue to lessen - at least in terms of precipitation chances. Latest models have the front entering the western portions of our CWA between 09Z to 12Z, then sliding eastward through morning and afternoon, exiting our area around 20Z. Current hi-res models produce very little precipitation with the front - with the better forcing well to our north in association with an upper level trough moving across ND during the day. Related to this, current forecasted precipitation amounts during the day are only a hundredth or two of an inch in the Spencer to Storm Lake IA corridor. Latest HRRR and RAP soundings indicate capping up to around 650 mb over that area in the afternoon, which lend support to storm chances being very low. Even so, SPC continues to hold onto a marginal risk (level 1 out of 5) for severe storms (large hail/damaging wind) - mainly affecting Buena Vista and Ida counties, though again this looks to be an unlikely scenario. The bigger impact may be the winds behind the front. With strong cold air advection, northwesterly winds are expected to increase with the passage of the front, with winds gusting 30 to 40 mph at times into the evening. 850 mb temperatures will be decreasing from northwest to southeast through the day, and we are looking at highs in the lower 70s from east central SD to south central SD, to the lower to mid 80s through northwestern IA. Slightly better - albeit still low (20-30%) - chances may come tonight over our far southeastern IA counties (Woodbury to Buena Vista) with possible shower activity along an elevated boundary as an upper level shortwave tracks through NE into southern IA. Even so, deterministic models and ensembles support only a few hundredths of an inch of precipitation at most. With cold air advection continuing tonight, temperatures will be at or just below seasonal normals, dropping into the mid 40s to lower 50s. Strong surface high pressure then builds into the Northern and Central Plains on Sunday. Although we currently carry a low chance (20%) for precipitation south of Highway 20 as an upper level low lifts into NE during the day, with the exception of a couple hi-res models, most keep it dry. This is supported by ensembles which indicate only around a 10% probability of receiving a hundredth of an inch of rain over that area. With an 850 mb thermal trough (7-10 degrees C) overhead on Sunday, it will be cooler with highs in the mid to upper 60s. High pressure drifts to the east on Monday, and with warm air advection in a returning southerly flow, temperatures will warm slightly - into the upper 60s to lower 70s. For the remainder of next week, temperatures will slowly warm back to normal to just above normal levels through the week. This as upper level troughing gives way to some ridging by the end of the week. Unfortunately, current guidance gives little hope for any significant rainfall, with current ensembles suggesting a less than 20% probability of our area receiving .05" on any one day for Monday through Friday. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 550 AM CDT Sat Sep 21 2024 A cold front will move across the area today. Northwesterly winds will increase behind the front, with gusts of 25 to 30 kts into this evening. While there could be an isolated shower or thunderstorm with the system, confidence is too low to include in TAFs. Winds will become light late this evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JM AVIATION...JM
Hazardous weather outlook, Sep 21, 4:29 AM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 429 AM CDT Sat Sep 21 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-220930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 429 AM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Northwesterly winds will increase today, gusting 25 to 40 mph into this evening. Isolated showers and thunderstorms are possible over northwest Iowa today and tonight. The risk of severe storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.